Hydroxyurea; Essential thrombocytosis; Grey nail

">

Iatrogenic Blue-Grey of the Nails Caused By Hydroxyurea

Article Information

Asmae Rasso*, K Elboukhari, Baybay Selloudi Z, Douhi Fzmernissi 

Department of Dermatology, University Hospital Hassan II, Fez, Morocco

*Correspondence to: Asmae Rasso, Department of Dermatology, CHU Hassan II Fez, Morocco, Tel: 00 212 672314910, E-mail: rassoasmae@gmail.com

Received: March 10, 2020; Accepted: March 16, 2020; Published: March 20, 2020

Copyright: ©2020 Rasso A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

View / Download Pdf
Abstract

Hydroxyurea (HU) is a commonly used medication for myeloproliferative neoplasm (MPN) and is usually well tolerated. Cutaneous toxicity of (HU) is well known and can be seen as veritable manifestations. We report a case of a woman with essential thrombocytosis, who had a blue-grey pigmentation of the nails.

Keywords

Hydroxyurea; Essential thrombocytosis; Grey nail

Article Details

Introduction
In view of the increasing number of anti-cancer drugs, some are administered at home, with all the risk of possible side effects caused by these drugs. Muco-cutaneous, and nail manifestations are rarely considered as serious. Hydroxyurea is a well-tolerated oral chemotherapeutic drug frequently used in the treatment of myeloproliferative neoplasms, including essential thrombocytosis [1]. We report the case of a patient has a blue-grey pigmentation of the nails after initiation of Hydroxyurea for the treatment of essential thrombocytosis.

Case Report

A 36-year-old woman, followed in Onco-hematology for essential thrombocytosis who had been on Hydroxyurea 1,500 mg once daily and aspirin 81 mg daily for one month, then she had consulted for the management of painful diffuse pigmentation of the twenty nails. The clinical examination found a patient in good general condition, and the dermatological examination showed a regular blue-grey homogeneous pigmentation affecting the proximal half of the fingernails and toenails (Figure 1). Without onycholysis, the nails were not thickened andbrittle, and the surrounding skin was normal. There were no features ofinflammation swelling, warmth, tenderness or any other abnormalities. Dermoscopy examination confirmed a homogeneous blue-grey coloration (Figure 2). The patient was treated with nail cream with photoprotection, with a partial improvement. But we have continued treatment withHydroxyurea, because the patient had a high plaque count.

Discussion  

Several chemotherapeutic agents are known to cause mucocutaneous hyperpigmentation, most commonly cyclophosphamide, platinum agents and doxorubicin [2]. It is an antimetabolite and exerts its antitumor activity by inhibiting the enzyme ribonucleotide reductase and thereby inhibiting DNA synthesis [3]. While Hydroxyurea is a well-tolerated agent, it is known to have skin toxicity such as oral aphthosis, skin ulceration, and mucocutaneous dyschromia. Hydroxyurea -induced nail discoloration can be transverse, longitudinal or diffuse, with longitudinal being the most common.

Figure1: clinical appearance with grey-blue nails


 

Figure 2 :dermoscopic images: homogeneous grey-blue coloring of the nails  


They can be induced as a result of photosensitivity, of the phototoxic type;that they are mainly caused by exposure to UVA, which necessitates the interruption of treatment in nearly 15% of cases [3,4]. The mechanismof HU induced hyperpigmentation is not clearly understood, but it is hypothesized to be due to activation of melanocytes by HU which leads to increased melanin. The secondary and rare nail damage, some cases of blue-grey pigmentation are described and that they are often ignored by doctors. This exposes the patient to these iatrogenic risks, due to the lack of preventive measures and hygiene explained by the doctor treating thepatient. The peculiarity of our article is that most cases report a diffuse melanonychia but grey-blue appearance of the nails and rarely described.

Conclusion
Patients treated with Hydroxyurea must always be accompanied by photo-protection measures and dermato-cosmetic care in order to ensure their comfort and avoid the risk of interruption of treatment.

Consent
The examination of the patient was conducted according to the Declaration of Helsinki principles.

Conflict of Interest
I declare no conflict of interest

References
1. Kovacic P. Hydroxyurea (therapeutics and mechanism): metabolism, carbamoyl nitroso, nitroxyl, radicals, cell signaling and clinical applications. Medical hypotheses. 2011 Jan 1;76(1):24-31.
2. Huang V, Anadkat M. Dermatologic manifestations of cytotoxic therapy. Dermatol Ther. 2011 Jul;24:401-410.
3. Aste N, Fumo G, Contu F, Aste N, Biggio P. Nail pigmentation caused by hydroxyurea:report of 9 cases. Journal of the American Academy of Dermatology. 2002 Jul1;47(1):146-7.
4. Karanth SS, Gupta A, Prabhu M. Melanonychia and mucocutaneous hyperpigmentationfrom hydroxyurea use for the treatment of essential thrombocytosis. Singapore Med J.